Alert archive / Iowa / Flash Flood Warnings in 2023
Flash Flood Warning 4, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at May 13, 2023, 4:34 PM CDT for Louisa County, Iowa; Mercer County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2023, 4:34 PM CDT (21:34 UTC)
- Expired
- May 13, 2023, 8:08 PM CDT
- In force
- 4 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Louisa County, IA, Mercer County, IL
The radar
The Quad Cities radar (KDVN), 59 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
881
WGUS53 KDVN 132134
FFWDVN
IAC115-ILC131-140345-
/O.NEW.KDVN.FF.W.0004.230513T2134Z-230514T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
434 PM CDT Sat May 13 2023
The National Weather Service in Quad Cities has issued a
* Flash Flood Warning for...
Southeastern Louisa County in southeastern Iowa...
Northwestern Mercer County in northwestern Illinois...
* Until 1045 PM CDT Saturday.
* At 434 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
New Boston, Grandview, Toolesboro, Snively Access Campground and
Flaming Prairie Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4113 9105 4117 9115 4124 9119 4129 9119
4133 9115 4131 9103 4128 9102 4123 9097
4118 9092 4113 9091
FLASH FLOOD...RADAR INDICATED
$$
JTS2 follow-up statements
795
WGUS73 KDVN 132212
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA IL
512 PM CDT Sat May 13 2023
IAC115-ILC131-140345-
/O.CON.KDVN.FF.W.0004.000000T0000Z-230514T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Louisa IA-Mercer IL-
512 PM CDT Sat May 13 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT THIS
EVENING FOR SOUTHEASTERN LOUISA AND NORTHWESTERN MERCER COUNTIES...
At 512 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 3 and 4 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
New Boston, Grandview, Toolesboro, Snively Access Campground and
Flaming Prairie Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4113 9105 4117 9115 4124 9119 4129 9119
4133 9115 4131 9103 4128 9102 4123 9097
4118 9092 4113 9091
FLASH FLOOD...RADAR INDICATED
$$
JTS659
WGUS73 KDVN 140108
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA IL
808 PM CDT Sat May 13 2023
IAC115-ILC131-140118-
/O.CAN.KDVN.FF.W.0004.000000T0000Z-230514T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Louisa IA-Mercer IL-
808 PM CDT Sat May 13 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN LOUISA AND
NORTHWESTERN MERCER COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 4113 9105 4117 9115 4124 9119 4129 9119
4133 9115 4131 9103 4128 9102 4123 9097
4118 9092 4113 9091
$$
JTSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 13, 1:31 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, May 13, 1:31 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 131 PM CDT Sat May 13 2023 .SYNOPSIS... Issued at 115 PM CDT Sat May 13 2023 Surface low pressure out over western IA, with warm/nearly- stationary front draped over our south. This boundary has been a focus for convection through the morning and continues to be where convection forms. Other than frequent lightning in some of these storm, some hail has been seen through early afternoon. Storm Prediction Center has our area in a Slight Risk for Severe Weather, where some of these storms may be strong to severe, and recently a tornado watch, for locations along and just north of the stationary front/boundary. Temperatures are in the mid- upper 70s, with dewpoints in the mid 60s. So, it feels quite humid out there! Cloud cover has lasted through much of the day, which may have helped to limit some instability and severe threat, but a non-zero severe risk remains. && .SHORT TERM...(This evening through Sunday) Issued at 115 PM CDT Sat May 13 2023 This Afternoon Through Tomorrow... Weak upper low continues to push east through the afternoon and evening, with a stationary boundary that is situated over our south. This boundary is not expected to move much, but will be a focus for convection. As it has spawned convection through the morning, this is where we can see some storms continue into the evening. The severe parameters aren't the most impressive, but sufficient to support some strong to severe storms this afternoon/early evening. Shear will hover between 25-35 KTs, coupled with CAPE between 1000- 1500 J/kg. While this isn't the best environment for supercells, the ingredients may favor a couple. Although, this environment is more favorable for multicellular convection, which would translate to a hail/wind threat. The Storm Prediction Center has a Slight Risk (level 2/5) for Severe Weather this afternoon and evening. Widespread storms are not expected, but scattered strong to severe storms will be possible. With that said, the main hazards will be hail and a few tornadoes, especially if we get supercell thunderstorms. When we get the multicellular storms, we can expect more of a hail/severe wind threat. Thus, all hazards are on the table, but will differ slightly with storm mode. Although, confidence on tornado potential is decreasing, as LLVL shear continues to be low, creating a low, but non-zero threat. Confidence on the overall severe threat is also low, as cloud cover and weak forcing may lead to a more isolated threat. Although, we will not rule this situation out, especially south of Interstate 80 and Highway 34. Tonight, we will continue to see some showers and storms along this boundary, as the LLJ kicks in after sunset and pumps right into it. Fortunately, the LLJ will be relatively weak, so robust thunderstorm development is not expected. Rather, we are expecting a continuation of the evening storms, decreasing in intensity through the night. Some higher PWAT air will be present with these storms, ranging between 1.5-2.0", which will aid to create some heavier rainfall in showers and storms. If we get some storms that sit over the same area for an extended period of time, a localized flash flood threat cannot be ruled out. This is highlighted through the Weather Prediction Center, who has a Slight Risk for Excessive Rainfall through our central CWA, along the stationary boundary. Although, latest guidance is pushing this area of showers/storms along and north of Interstate 80. Once again, clouds will keep us socked in tonight, which should help to moderate temperatures. Overall, temperatures should hover around the low to mid 60s. An easterly breeze should remain through the night, gusty at times too, which should help limit much of a fog potential. If we were to see some fog develop, it would be in our south, where the stalled out boundary remains and winds are much lighter. .LONG TERM...(Sunday night through Saturday) Issued at 115 PM CDT Sat May 13 2023 A cold night is forecast Sunday night over areas north of Interstate 80, as lows dip to around 40, where skies clear in the area of low dewpoints. This is not expected to be impactful, but could cause a few of us to turn on the heat again for a night. The week ahead remains forecast to have beautiful weather, with late Spring temperatures mainly in the 70s through Saturday. Low pops are forecast in the Wednesday through Friday period, but this is not expected to be more than scattered showers. Moisture is expected to be limited to boundary layer for any convection mid week, as the flow aloft is west to northwest. That could supply us with several short waves in northwest flow, and with the seasonal daily instability, some chance for thunder would exist during the afternoon hours mid to late week. The exception would be the ECMWF deterministic run, which has a strong cold front arriving Thursday with good forcing. Otherwise, the model mean shows low chances in that period. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1207 PM CDT Sat May 13 2023 MVFR to VFR cigs remain at the start of the TAF period, transitioning to VFR conditions by 21z. Showers and thunderstorms will continue to fill in this afternoon, which will bring along lightning, hail, and some MVFR cigs (1500-2500 ft) too. This will continue into the evening and overnight hours. Around 06z, we will start to see a shield of low clouds fill in, bringing MVFR to IFR cigs, especially at MLI and BRL, hovering between 1000-2500 ft. Vis remains to stay between 4-6 miles through the night, with reductions mainly seen in heavier showers. Gusty northeasterly winds will remain, gusting upwards to 25 KTs through the night. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Gunkel SHORT TERM...Gunkel LONG TERM...Ervin AVIATION...Gunkel
Hazardous weather outlook, May 13, 1:37 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 137 PM CDT Sat May 13 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-141845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 137 PM CDT Sat May 13 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT This afternoon and evening, the Storm Prediction Center has a slight risk (level 2 of 5) for locations along and southwest of an Independence, Iowa to DeWitt, Iowa to Kewanee, Illinois line. The highest risk for severe storms will be along a narrow axis, where a front is stationary, from near Des Moines, Iowa through Macomb, Illinois. Several tornadoes, large hail and damaging winds are the main risks. A secondary risk is heavy rainfall and isolated flash flooding. The Mississippi River continues to experience flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Rain and a few thunderstorms are possible on Sunday but severe weather is not expected. The Mississippi River will continue to experience flooding next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening, mainly before 10 pm.
In the hours before
Local storm report, May 13, 1:01 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
101 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM HAIL CORALVILLE 41.69N 91.60W
05/13/2023 M0.25 INCH JOHNSON IA TRAINED SPOTTER
&&
PSSpecial weather statement, May 13, 1:14 PM CDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
114 PM CDT Sat May 13 2023
IAZ099-ILZ034-MOZ010-131900-
Hancock IL-Lee IA-Clark MO-
114 PM CDT Sat May 13 2023
...A strong thunderstorm will impact portions of southwestern
Hancock, south central Lee and southeastern Clark Counties through
200 PM CDT...
At 114 PM CDT, Doppler radar was tracking a strong thunderstorm near
Warsaw, or 9 miles northeast of Canton, moving north at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alexandria, Warsaw, Hamilton and Keokuk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 700 PM CDT for southeastern
Iowa.
&&
LAT...LON 4020 9150 4021 9151 4025 9150 4025 9159
4046 9152 4039 9116 4020 9125
TIME...MOT...LOC 1814Z 198DEG 15KT 4026 9145
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
GunkelLocal storm report, May 13, 1:22 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
122 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL 2 S CORALVILLE 41.66N 91.60W
05/13/2023 M1.00 INCH JOHNSON IA TRAINED SPOTTER
&&
PSSpecial weather statement, May 13, 1:47 PM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
147 PM CDT Sat May 13 2023
IAZ089-099-ILZ025-034-MOZ010-131930-
Henderson IL-Hancock IL-Des Moines IA-Lee IA-Clark MO-
147 PM CDT Sat May 13 2023
...A strong thunderstorm will impact portions of northern Hancock,
southwestern Henderson, south central Des Moines, central Lee and
northeastern Clark Counties through 230 PM CDT...
At 147 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nauvoo, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Adrian around 200 PM CDT.
Fort Madison, Niota and Colusa around 205 PM CDT.
Other locations in the path of this storm include Dallas City, Iowa
Army Ammunition Plant and Carman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 700 PM CDT for southeastern
Iowa.
&&
LAT...LON 4038 9115 4046 9154 4083 9124 4066 9092
TIME...MOT...LOC 1847Z 218DEG 26KT 4051 9135
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
GunkelSpecial weather statement, May 13, 2:47 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
247 PM CDT Sat May 13 2023
ILZ034-132030-
Hancock IL-
247 PM CDT Sat May 13 2023
...A strong thunderstorm will impact portions of southeastern Hancock
County through 330 PM CDT...
At 247 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Point, or 12 miles south of Carthage, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bowen and Augusta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4020 9126 4033 9124 4035 9092 4019 9095
TIME...MOT...LOC 1947Z 276DEG 9KT 4023 9118
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
GunkelSpecial weather statement, May 13, 2:49 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
249 PM CDT Sat May 13 2023
IAZ078-089-ILZ025-132030-
Henderson IL-Des Moines IA-Louisa IA-
249 PM CDT Sat May 13 2023
...A strong thunderstorm will impact portions of central Henderson,
Des Moines and south central Louisa Counties through 330 PM CDT...
At 249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burlington, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Gladstone around 300 PM CDT.
Other locations in the path of this storm include Mediapolis and
Oquawka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 700 PM CDT for southeastern
Iowa.
&&
LAT...LON 4079 9100 4081 9133 4110 9119 4105 9081
TIME...MOT...LOC 1949Z 204DEG 18KT 4086 9112
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
GunkelThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:33 PM CDT | Special Weather Statement | DVN | Buchanan | 27 min |
| May 13, 8:37 AM CDT | Special Weather Statement | DVN | Keokuk | 23 min |
| May 13, 12:03 PM CDT | Special Weather Statement | DVN | Iowa, Keokuk | 27 min |
| May 13, 12:14 PM CDT | Special Weather Statement | DVN | Jefferson | 31 min |
| May 13, 12:33 PM CDT | Special Weather Statement | DVN | Iowa | 42 min |
| May 13, 12:40 PM CDT | Special Weather Statement | DVN | Johnson | 35 min |
| May 13, 12:45 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 31 min |
| May 13, 12:57 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 18 min |
| May 13, 2:49 PM CDT | Special Weather Statement | DVN | Des Moines | 41 min |
| May 13, 1:14 PM CDT | Special Weather Statement | DVN | Hancock | 46 min |
| May 13, 1:47 PM CDT | Special Weather Statement | DVN | Hancock | 43 min |
| May 13, 2:47 PM CDT | Special Weather Statement | DVN | Hancock | 43 min |
Nearby
Flash Flood Warnings in Iowa, 2023Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.